Alert archive / Arizona / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 50, NWS Flagstaff, AZ

July 28, 2018Coconino County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 28, 2018, 11:59 AM MST for Coconino County, Arizona. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 28, 2018, 11:59 AM MST (18:59 UTC)
Expired
Jul 28, 2018, 12:45 PM MST
In force
46 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Coconino County, AZ

The radar

The Flagstaff radar (KFSX), 150 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.0 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2018-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 326 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2018-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
326 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
1957 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 9:30 AM MST, 2 hours 29 minutes earlier.

Area forecast discussion, Jul 28, 9:30 AM MST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
930 AM MST Sat Jul 28 2018

.SYNOPSIS...Scattered to numerous showers and thunderstorms will
develop primarily along the Mogollon Rim around mid-day, then move
southward through the afternoon. The main hazards will be
localized flooding, small hail, and gusty winds. A generally
mid-grade monsoon pattern will continue next week with daily
afternoon chances for thunderstorms, primarily from the Mogollon
Rim southward.

&&

.UPDATE...
Increased chances of showers and precipitation amounts to better
account for storms already developing this morning across the
higher terrain of Northern Arizona.

As mentioned in the previous discussion, main threat today looks
to be slow moving storms capable of producing significant amounts
of rainfall in a short period of time leading to flash flooding.
Decent lapse rates aloft from this morning sounding and some dry
air near surface show the potential threat of damaging hail and
winds from larger storms that develop today as well.

Light steering flow looks to be mainly out of the North will cause
the main area of concern for todays storms to be along the
Mogollon Rim and south as storms develop over the higher terrain
and then move southward over a warm and moist environment.

&&

.PREV DISCUSSION /321 AM MST/...An inverted trough over the Baja
Peninsula will retrograde into the eastern Pacific this
afternoon. Low-level moisture advection will increase across
southern Arizona and possibly into Yavapai County as a result.
With the center of mid- level anticyclonic flow remaining over
western Arizona this afternoon, relatively slow southward storm
motions are expected. The combination of increased moisture and
weak flow should mean the primary hazard from this afternoon's
storms will be localized flash flooding, with small hail and
lightning being the secondary hazards. The primary threat area
will be along and south of the Mogollon Rim.

Sunday will have a little more moisture and instability to work
with as the center of the high pressure retreats into
northwestern Arizona. An uptick in activity could be seen Sunday
afternoon as a result with the main hazards once again being
localized flash flooding, small hail, and lightning.

For Monday through the rest of next week, wobbly high pressure
will remain in place over the southwestern US. Generally mid-
grade monsoonal thunderstorm activity is expected each afternoon
with temperatures remaining a few degrees above normal.

&&

.AVIATION...For the 12Z package...Look for showers and thunderstorms
to develop after 18z over the high terrain and move southeastward.
Thunderstorms most numerous along and south of a Grand Canyon to
Flagstaff to Show Low line. Activity tending toward isolated further
north. Winds generally light, except gusting to over 45 mph in the
vicinity of stronger storms. Activity diminishing after 02Z.
Aviation discussion not updated for amendments.

&&

.FIRE WEATHER...For today and Sunday, look for scattered
to numerous thunderstorms from the Mogollon Rim and White Mountains
region southward. Storms more isolated further north.

Monday through Wednesday...Expect typical monsoon weather conditions
into next week with scattered to numerous thunderstorms from the
Mogollon Rim and White Mountains region southward. Isolated
thunderstorm and shower activity further north. Temperature and
humidity values typical for this time of year.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...Suk/TM
AVIATION...Suk
FIRE WEATHER...McCollum

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Jul 28, 11:53 AM MST, 6 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1153 AM MST SAT JUL 28 2018

AZZ012-015-281945-
Little Colorado River Valley in Coconino County-Western Mogollon Rim-
1153 AM MST SAT JUL 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR THE FLAGSTAFF AREA OF COCONINO
COUNTY UNTIL 1245 PM MST...

At 1153 AM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Fernwood to near Fort Valley. Movement was
southeast at 10 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Flagstaff, Fort Valley, Flagstaff Mall, Sunset Crater Volcano
National Monument, Timberline, Hutchison Acres, Cosnino, Winona,
Bonito Campground At Sunset Crater, Downtown Flagstaff, Doney Park,
Wupatki Trails, Fernwood, Walnut Canyon National Monument, Sunset
Crater Visitors Center, Walnut Canyon Visitors Center, Lockett Meadow
Campground, Arizona Snowbowl and Little Elden Spring Horse Camp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3525 11111 3514 11165 3531 11186 3539 11149
TIME...MOT...LOC 1853Z 302DEG 7KT 3533 11151 3530 11170

JDS

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 5:02 PM MSTSevere Thunderstorm WarningFGZYavapai43 min
Jul 27, 5:11 PM MSTFlash Flood WarningFGZYavapai3 hr
Jul 27, 5:20 PM MSTAreal Flood AdvisoryFGZCoconino2 hr
Jul 27, 5:47 PM MSTSevere Thunderstorm WarningFGZYavapai43 min
Jul 27, 7:17 PM MSTSpecial Weather StatementFGZ43 min
Jul 27, 8:01 PM MSTSpecial Weather StatementFGZYavapai44 min
Jul 27, 8:50 PM MSTAreal Flood AdvisoryFGZYavapai115 min
Jul 28, 11:53 AM MSTSpecial Weather StatementFGZ52 min
Jul 28, 12:18 PM MSTSpecial Weather StatementFGZ42 min
Jul 28, 12:30 PM MSTFlash Flood WarningFGZCoconino3 hr
Jul 28, 1:06 PM MSTAreal Flood AdvisoryFGZCoconino2 hr
Jul 28, 1:07 PM MSTSevere Thunderstorm WarningFGZCoconino23 min
Jul 28, 1:14 PM MSTSpecial Weather StatementFGZGila31 min
Jul 28, 1:41 PM MSTSpecial Weather StatementFGZ49 min
Jul 28, 2:28 PM MSTSpecial Weather StatementFGZ47 min
Jul 28, 3:26 PM MSTSpecial Weather StatementFGZ34 min
Jul 28, 3:48 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai42 min
Jul 28, 4:39 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai36 min
Jul 28, 4:56 PM MSTFlash Flood WarningFGZCoconino, Yavapai3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.